Missouri, 2007

Flood in Missouri, December 12 to 13, 2007

December 12 to 13, 2007 · NWS EAX · 1 event in 1 county or zone

Minor flooding was observed on the Grand River, from December 12 through December 13, 2007. Snow melt combined with rainfall caused the flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Minor flooding was observed on the Grand River, from December 12 through December 13, 2007. Snow melt combined with rainfall caused the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 12, 9:03 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 12, 9:03 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
903 PM CST WED DEC 12 2007

.DISCUSSION...

00Z KTOP SOUNDING SHOWS SATURATION GENERALLY CONFINED TO THE LOWEST
2500FT AGL. WEAKLY UNSTABLE/WELL MIXED BOUNDARY LAYER BENEATH THE
INVERSION WILL LIKELY REMAIN THAT WAY OVERNIGHT WITH WEAK WESTERLY
WARM ADVECTION REGIME UNDERWAY. WEAK VERTICAL MOTIONS THROUGH THIS
LAYER...THE TOPS OF WHICH ARE ON THE CUSP OF SUPPORTING ICE
NUCLEI...WILL CONTINUE TO SUPPORT AREAS OF FREEZING DRIZZLE AND/OR
LIGHT SNOW THROUGH THE OVERNIGHT HOURS. HAVE CARRIED MENTION OF BOTH
PRECIPITATION TYPES IN THE LATEST FORECAST UPDATE...BUT NO POPS AS
NO MEASURABLE ACCUMULATIONS ARE EXPECTED.

ALSO...WEAK VERTICAL MOTIONS AND LIGHT WESTERLY SURFACE WINDS HAVE
BARELY KEPT FOG AT BAY WITH VISIBILITIES CONTINUING TO HOLD BETWEEN
1.5 AND 3 MILES ACROSS THE REGION. WITH CEILINGS NOW GENERALLY BELOW
500 FEET...NOT SURE HOW MUCH LONGER IT WILL REMAIN STRATUS. DENSE
FOG WHICH DEVELOPED EARLY ACROSS THE HIGHER TERRAIN OF THE OZARKS
HAS REMAINED IN PLACE...BUT STRATUS SETTLING COULD VERY EASILY BRING
WIDESPREAD FREEZING FOG LATER TONIGHT IF WINDS SUBSIDE. IF THIS
OCCURS...COULD SEE LIGHT ICING OCCUR ON UNTREATED SURFACES ONCE
AGAIN.

MADE SLIGHT UPWARD ADJUSTMENTS TO OVERNIGHT MINS AS READINGS SHOULD
REMAIN NEARLY STEADY OVERNIGHT GIVEN SATURATION AND WEAK WARM
ADVECTION REGIME.

BOOKBINDER

&&

.PREV DISCUSSION
/421 PM CST WED DEC 12 2007/

STRATUS DECK CONTINUES TO HANG PUT THIS AFTERNOON WITH WEAK MIXING
WITHIN THE LOWEST 5KFT AND LITTLE INFLUENCE FROM NOVEMBER SUN.
THINKING STRATUS WILL STICK AROUND UNTIL UPPER TROUGH AXIS PASSES TO
THE EAST WHICH SHOULD HAPPEN BY TOMORROW MORNING. MAY SEE SOME BRIEF
SNOW ACROSS THE FAR SOUTHERN AND EASTERN COUNTIES
OVERNIGHT...ALTHOUGH THINK MOST OF THE ACTIVITY WILL REMAIN OUTSIDE
OF THE CWA. BROAD UPPER RIDGING OVERSPREADS THE AREA
TOMORROW...HOWEVER WITH PERSISTENT NORTHERNLY SFC FLOW...TEMPS WILL
REMAIN ON THE CHILLY SIDE.

ATTENTION THEN TURNS TO NEXT SHORT WAVE TROUGH TO AFFECT THE AREA BY
FRIDAY NIGHT INTO SATURDAY. OVERALL...MODELS SEEM TO HAVE A HANDLE ON
THE SYNOPTIC SITUATION IN DIVING THE MEAN TROUGH AXIS INTO THE
SOUTHERN AND CENTRAL PLAINS BY FRIDAY NIGHT WITH CYCLOGENESIS
TAKING SHAPE ACROSS THE LOWER MISSISSIPPI VALLEY. 12Z GFS AND ECMWF
HAVE TRENDED FURTHER NORTH WITH THEIR SOLUTIONS SWINGING THE SFC LOW
ACROSS SOUTHERN/CENTRAL ARKANSAS. THIS WOULD TEND TO BRING THE
DEFORMATION ZONE AND SUBSEQUENT HEAVIER SNOW SWATH FURTHER NORTH. IN
ADDITION...LATEST GUIDANCE SUGGESTING DECENT AMOUNT OF
FRONTOGENETICAL FORCING TO SLIDE ACROSS THE SOUTHERN HALF OF THE CWA
AS UPPER TROUGH AXIS PUSHES INTO THE PLAINS. THEREFORE...INCREASED
SNOW AMOUNTS THROUGH THE EVENT WITH HEAVIER TOTALS THE FURTHER SOUTH
ONE GOES. THE MOST LIKELY TIME PERIOD ATTM WOULD BE DURING THE
EVENING AND OVERNIGHT PERIODS AS FAVORABLE DYNAMICS OVERSPREAD THE
AREA. IF MODEL TRENDS CONTINUE ON A MORE NORTHERN
SOLUTION...HEADLINES WILL NEED TO BE CONSIDERED ON LATER SHIFTS.

DEROCHE

MEDIUM RANGE (SATURDAY-WEDNESDAY)...

NOT MANY CHANGES INTRODUCED IN THE LAST HALF OF THE FORECAST AFTER
THE EARLY WEEKEND WINTER WEATHER EXITS THE REGION. TEMPERATURES
REBOUND A LITTLE AS A PROGRESSIVE SHORTWAVE RIDGE AND EAST PACIFIC
SURFACE HIGH MOVE EAST ACROSS THE PLAINS SUNDAY THROUGH TUESDAY.
TEMPERATURES WILL STAY A BIT BELOW NORMAL UNTIL TUESDAY WHEN SURFACE
WINDS SWING TO THE SOUTH AS THE RIDGE AXIS MOVES TO THE EAST OF THE
MISSISSIPPI RIVER. OUR NEXT POTENTIAL PRECIPITATION MAKER AFTER THIS
WEEKEND MY ARRIVE AS EARLY AS NEXT WEDNESDAY. ECMWF AND GFS ARE FAR
APART ON THE SOLUTIONS THEY OFFER...AS THE GFS BRINGS ANOTHER
PROGRESSIVE TROUGH QUICKLY THROUGH THE PLAINS BY WEDNESDAY. ECMWF IS
MUCH SLOWER...AND GIVEN THAT THE GFS ENSEMBLES LEAN HEAVILY TOWARDS
THE SLOWER AND DRY SOLUTION OF THE ECMWF...THAT IS THE WAY I HAVE
GONE FOR THE TAIL END OF THE FORECAST. LEFT TEMPERATURES RUNNING AT
OR ABOVE NORMAL AND KEPT IT DRY.

CUTTER

&&

.AVIATION...

FOR THE 18Z TAFS...IFR CEILINGS SHOULD LIFT INTO THE MVFR RANGE
EARLY THIS AFTERNOON ACROSS THE TERMINALS IN KANSAS CITY AS THE
LOWER CEILINGS SHIFT TO THE EAST AND BEGIN TO BREAK UP UNDER THE
SUBSIDENCE ALOFT. REMAINING LOW LEVEL CLOUDS SHOULD LEAVE ALL THE
TERMINALS AROUND 09Z THURSDAY MORNING AS WINDS BACK TO THE SOUTHWEST
AND INCREASE A LITTLE ON THE BACK SIDE OF AN EXITING SURFACE RIDGE.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Dec 12, 12:58 PM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CST WED DEC 12 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CST WED DEC 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY LIGHT FREEZING DRIZZLE AND LOW VISIBILITIES WILL BE POSSIBLE
THROUGH THIS AFTERNOON AND EVENING...MAINLY IN AREAS ALONG AND SOUTH
OF A LINE FROM OLATHE TO MARSHALL.

TEMPERATURES WILL FALL INTO THE TEENS AND LOWER 20S
TONIGHT...ALLOWING BLACK ICE TO ONCE AGAIN FORM ON MANY ROADWAYS.
THOSE TRAVELING SHOULD USE EXTRA CAUTION AS MANY UNTREATED ROADWAYS
WILL APPEAR TO BE DRY...HOWEVER WILL REMAIN SLIPPERY.

THERE WILL BE SLIGHT CHANCE FOR LIGHT SNOW SHOWERS LATE TONIGHT...MAINLY SOUTH
OF A LINE FROM CLINTON TO BOONVILLE. NO SNOW ACCUMULATIONS ARE EXPECTED
WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL REMAIN IN THE TEENS AND LOWER 20S THROUGH THE
EARLY MORNING HOURS THURSDAY...ALLOWING BLACK ICE TO REMAIN ON MANY
ROADWAYS. THOSE TRAVELING SHOULD AGAIN USE EXTRA CAUTION AS ROADWAYS
WILL REMAIN SLIPPERY.

AN UPPER LEVEL STORM SYSTEM WILL BEGIN TO APPROACH THE REGION BY
FRIDAY NIGHT. CONFIDENCE IS INCREASING THAT THIS STORM SYSTEM WILL
HAVE THE POTENTIAL TO PRODUCE ACCUMULATING SNOWFALL OVER PORTIONS OF
THE OUTLOOK AREA FRIDAY NIGHT AND INTO SATURDAY MORNING. HOWEVER
UNCERTAINTY REMAINS ON THE EXACT TRACK AND TIMING OF THIS STORM
SYSTEM. THEREFORE ALL INTERESTED PARTIES ARE URGED TO CONTINUE TO
MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR THE LATEST INFORMATION
REGARDING THIS POTENTIAL BATCH OF WINTER WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DEROCHE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Livingston

When
December 12, 11:35 PM CST to December 13, 7:35 PM CST
Where
Livingston County, 6.14 mi ESE of Bedford to 8.45 mi ESE of Bedford
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
39.673, -93.270

The Grand River near Sumner crested at 27.42 feet, or 1.42 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70786.